Thunderstorm Wind, Union
- When
- August 19, 8:49 PM CST
- Where
- Union County, Afton
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.033, -94.200
An area of thunderstorms lifted northeast out of Missouri during the evening hours. Most of them were in the dissipating stage as they lifted northeast across Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An area of thunderstorms lifted northeast out of Missouri during the evening hours. Most of them were in the dissipating stage as they lifted northeast across Iowa. The lower levels of the atmosphere were fairly dry, giving an "inverted V" type sounding. As the storms moved through Union County, a 58 MPH wind gust was recorded in the town of Afton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 3:15 PM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 415 PM CDT TUE AUG 19 2003 SHORT TERM...WATCH IS OUT AHD OF BEST AREA OF INSTABILITY AND LOW LVL CONVERGENCE. NOT LOOKING FOR A LOT OF MVMT TO THE E SINCE THE UPPER TROF IS MOVG SLOWLY AND THE LOW TO MID LVL FLOW IS SWLY. HENCE LOW POPS ALG ERN CWA BORDER. WITH CLD CVR LIKELY TO XPAND THRU THE EVENING...TEMPS WILL BE SLOW TO LOWER WITH DEWPTS CHGG LTL. BEST ESTIMATE FOR TMR...SOME RESIDUAL ERLY MRNG SHWRS THEN A SIMILIAR SCENARIO FOR LATE TMR XCP BEGINNING IN CNTRL IA. TMPS TNGT IN THE U60S TO MID 70S WITH MID80S TO MID 90S TMR. LONGER TERM...CUR SYS EXITS THU WITH A RETURN TO NEG PCPN FOR ANOTHER EXTEND PD. UPR RDG BUILDS SLOLY OVR THE AREA THRU THE NEXT SEVEN DAYS WITH A GRDL HEAT BUILDUP. DEWPTS SHOULD BE QUITE COMFORTABLE FRI AND SAT WITH THE ETA FCSTG 40S AND 50S ON FRI. 90 DEG TMPS BACK BY SUN MOST LIKELY. NXT PCPN THREAT SHAPING UP FOR NXT TUE AND NOT A STG ONE AT THAT. .DSM...NONE. MYERS
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 140 PM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHWEST IOWA THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS...A FEW BEING SEVERE...MAY DEVELOP OVER SOUTHWEST IOWA THIS EVENING. IF THESE DEVELOP...THEY MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE UNLIKELY BUT POSSIBLE EARLY THIS EVENING WEST AND SOUTHWEST OF DES MOINES. ADDITIONAL THUNDERSTORMS MAY MOVE INTO CENTRAL LATE TONIGHT. MOST OF THESE STORMS SHOULD BE BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING UPPER LEVEL STORM AND COLD FRONT WILL APPROACH IOWA WEDNESDAY. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. AT THIS TIME IT APPEARS THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM ATLANTIC TO MASON CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT... AS WELL AS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 818 PM CDT TUE AUG 19 2003 IAZ016-017-023>026-033>037-044>049-057>061-070>074-200200- ...SEVERE THUNDERSTORM WATCH #872 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CRAWFORD DALLAS FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER MADISON MARION MARSHALL POCAHONTAS POLK SAC STORY WARREN WEBSTER WRIGHT IAZ081>084-092>095-200200- ...SEVERE THUNDERSTORM WATCH #872 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE COUNTIES OF... ADAMS CLARKE DECATUR LUCAS RINGGOLD TAYLOR UNION WAYNE
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378513.